A doctor's poor handwriting caused a major mixup at a pharmacy in Glasgow, Scotland. An unidentified woman went in with a handwritten prescription for VitA-POS, a lubricant that helps treat dry eyes and corneal erosions. Unfortunately, the pharmacist misread the prescription and gave her Vitaros, a cream which is used to treat erectile dysfunction.
When the woman returned home and used the cream, she started suffering serious eye pain, blurred vision, redness, and a swollen eyelid. She was treated at a local hospital and her eyes returned to normal in a few days.
A report about the incident that was published in BMJ Journals said that while "prescribing errors are common" the pharmacist should have questioned why a woman would have a prescription for erectile dysfunction medication.
According to the BBC, the case report suggested that doctors should "ensure that handwritten prescriptions are printed in block capital letters (including the hyphen with VitA-POS) to avoid similar scenarios in the future."
Photo: Getty Images